Anti-Depressants Linked to Cataracts, Now That’s Depressing!

March 15, 2010  -  Posted by  admin

http://newzar.files.wordpress.com/2009/01/depression.jpg

from  http://newzar.wordpress.com/2009/01/

A recent study, soon to be published in Ophthalmology, found that taking certain anti-depressants increased one's risk of developing cataracts.

The study was based on a database of more than 200,000 Quebec residents aged 65 and older.  The University of British Columbia (Vancouver) study showed a relationship between a diagnosis of cataracts or cataract surgery and the use of a class of anti-depressants called selective serotonin reuptake inhibitors (SSRIs).  Patients taking SSRIs were 15% more likely overall to be diagnosed with cataracts or to have cataract surgery.

The study also showed a relationship between cataracts and specific SSRI Class drugs.   Taking fluvoxamine (Luvox) led to a 51% higher chance of having cataract surgery, and venlafaxine (Effexor) carried a 34% higher risk. No connection could be made between fluoxetine (Prozac), citalopram (Celexa), and sertraline (Zoloft) and having cataract surgery.

email

Anti-Depressants Linked to Cataracts, Now That’s Depressing! is a post from: EyeCare 20/20

The information presented on this Site and Blog and any related links is provided for educational, informational, and entertainment purposes only. Nothing contained in this Site is intended to create a physician-patient relationship, to replace the services of a licensed, trained physician or health professional or to be a substitute for medical advice of a physician or trained health professional licensed in your state. You must never consider any of the information presented here as a substitute for consulting with your physician or health care provider for any medical conditions or concerns. Any information presented here is general information, is not medical advice, nor is it intended as advice for your personal situation. Please consult with your physician or health care provider if you have concerns about your health or suspect that you might have a problem.

Tags: , ,

3 Responses to “Anti-Depressants Linked to Cataracts, Now That’s Depressing!”

  1. Cheap Computers Canada says:

    This sure is depressing enough.

  2. Catarcts says:

    Wow. Yeah that is scary. I have been taking effexor for a couple of months now and I had no idea that there was any risk of cataracts associated with it. Is there any supplement or other antidepressant that does not have the risk of cataracts?

  3. This must be shocking news for those who are anti depressants and now will have another problem cataract diagnose. This is horrible and some solution should be find out to decrease this problem.

Leave a Reply